Arkansas, 2009Flash Flooding in Arkansas, September 14 to 18, 2009
September 14 to 18, 2009 · NWS SHV · 5 events in 4 counties and zones
A strong upper level low pressure system dropped southward out of the Central Plains and into the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas. This system was cut off from the westerlies and produced very heavy rainfall amounts across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system dropped southward out of the Central Plains and into the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas. This system was cut off from the westerlies and produced very heavy rainfall amounts across the region. Flooding was widespread across the region as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 14, 3:04 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 14, 3:04 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT MON SEP 14 2009
.DISCUSSION...
BIG CHANGE TO FORECAST THIS ROUND. MODELS ALL IN AGREEMENT IN
HOLDING UPPER LOW OVER THE AREA NEXT FEW DAYS. THE ECM ESPECIALLY
SO...AND HOLDS LOW INTO THE WEEKEND. FOR NOW...WILL KEEP HIGHER
POPS GOING THROUGH WEDNESDAY....ESPECIALLY NORTH AND EAST OF LOW
CENTER. THIS REQUIRES EXTENDING THE FLASH FLOOD WATCH INTO TUESDAY
FOR NOW...AND IT MAY HAVE TO GO LONGER. WILL EXPAND THE WATCH AREA
TO INCLUDE PARTS OF NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS.
LESS CLOUD COVER THIS AFTERNOON HAS RESULTED IN MORE CONVECTIVE
DEVELOPMENT. WITH VERY HIGH PRECIP WATER...STORMS ARE VERY
EFFICIENT RAIN PRODUCERS...RESULTING IN NUMEROUS FLASH FLOOD
WARNINGS.
WILL BEGIN TO DECREASE POPS BY THURSDAY...BUT THIS SUBJECT TO
CHANGE IF THE TROUGH MOVING ACROSS THE GREAT LAKES DOES NOT PICK
UP THE CUTOFF LOW.
HIGH TEMPS EXPECTED TO RUN BELOW NORMAL UNTIL THE LOW MOVES OUT
OF THE AREA. LOWS AT NORMAL OR SLIGHTLY ABOVE...AGAIN A FACTOR OF
CLOUD COVER.
&&
.AVIATION...
WEAK SFC LOW OVER NE TX NEAR KGGG...GENERALLY 5 TO 10 KTS WITH AN
EAST NE COMPONENT ON THE SFC...EXCEPT EAST TX...SW 5KTS. THE UPPER
LOW OVER KOCH SLOWLY LIFTING NE...LOWER LEVEL REFLECTION APPEARS
FARTHER WEST ON VIS...NEAR KPSN. COMPLEX TO SAY THE LEAST...AND A
REAL SLOW MOVER. AREAS OF CONVECTION ARE TRAINING N AND E OF THE
LOW. WILL CONTINUE TO AMEND AS NECESSARY FOR IMPENDING WEATHER WITH
TEMPO GROUPS INTO THE EVENING. OVERNIGHT...MORE FOG AND LOW CLOUDS
LIKELY TO SET UP IFR/VIFR BY MIDNIGHT. EXPECT GOOD COVERAGE OF TSTMS
OVER FOUR STATE AREA AGAIN TOMORROW ESP NORTH AND EAST. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 72 83 70 82 68 / 70 70 70 40 40
MLU 71 84 71 84 68 / 70 70 60 60 60
DEQ 69 81 68 80 67 / 70 70 70 60 60
TXK 70 80 69 81 66 / 70 70 70 60 60
ELD 70 81 71 80 66 / 70 70 70 60 60
TYR 70 82 69 83 66 / 70 70 40 30 30
GGG 71 81 69 83 67 / 70 70 50 40 40
LFK 72 85 71 86 67 / 60 60 40 30 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
ZONES: ARZ070>072.
LA...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
ZONES: LAZ001>003.
OK...NONE.
TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138.
&&
14/24Hazardous weather outlook, Sep 14, 12:24 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 PM CDT MON SEP 14 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
124 PM CDT MON SEP 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
RAINFALL WILL BE LOCALLY HEAVY AT TIMES ACROSS NORTHEAST TEXAS
TODAY AND TONIGHT AND AS SHOWERS CONTINUE TO DEVELOP AND TRAIN
OVER THE SAME AREAS. EXPECT ADDITIONAL AMOUNTS OF ONE TO THREE
INCHES OVER SATURATED SOILS...WHICH WILL PRODUCE WATER RUNOFF AND
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH THE LAST HALF OF THE WORK WEEK WITH SMALLER
RAIN CHANCES INTO THE WEEKEND. THE POSSIBILITY FOR HEAVY
RAINFALL AND POTENTIAL FOR FLOODING WILL CARRY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Sep 14, 1:09 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT MON SEP 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM FLASH FLOOD GILMER 32.73N 94.95W
09/14/2009 UPSHUR TX AMATEUR RADIO
SEVERAL BUSINESSES ARE FLOODED ON MICHIEL ST BETWEEN
TITUS AND US 271 IN THE CITY OF GILMER.
&&
18Local storm report, Sep 14, 2:58 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT MON SEP 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD 10 NE JEFFERSON 32.86N 94.23W
09/14/2009 MARION TX LAW ENFORCEMENT
MARION SHERIFFS COUNTY REPORTS PART OF HWY 49 CLOSED DUE
TO HIGH WATER NEAR SMITHLAND.
&&
18Local storm report, Sep 14, 3:08 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CDT MON SEP 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 3 E WINNSBORO 32.96N 95.24W
09/14/2009 WOOD TX LAW ENFORCEMENT
A WATER RESCUE WAS CONDUCTED ALONG CR 4583 DUE TO A CAR
WASHED OFF THE ROAD.
&&
18Special weather statement, Sep 14, 4:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 PM CDT MON SEP 14 2009
ARZ072-073-LAZ004>006-142300-
CLAIBORNE-COLUMBIA-LINCOLN-UNION-
500 PM CDT MON SEP 14 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN SOUTHWEST ARKANSAS...
EXTREME SOUTHEASTERN COLUMBIA...
IN NORTHWEST LOUISIANA...
EASTERN CLAIBORNE...
IN NORTH CENTRAL LOUISIANA...
UNION AND LINCOLN...
INCLUDING THE FOLLOWING LOCATIONS...
EL DORADO...JUNCTION CITY...LISBON...STRONG...URBANA...WESSON...
BERNICE AND FARMERVILLE...
AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
ATLANTA TO 5 MILES SOUTH OF JUNCTION CITY TO 10 MILES NORTHEAST OF
RUSTON...MOVING NORTHEAST AT 15 MPH.
HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 30 TO 40 MPH
ARE EXPECTED WITH THESE STORMS.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
D. BUTTSSpecial weather statement, Sep 14, 4:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT MON SEP 14 2009
TXZ138-150-151-142315-
HARRISON-PANOLA-RUSK-
510 PM CDT MON SEP 14 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
HARRISON...EASTERN RUSK AND PANOLA...
INCLUDING THE FOLLOWING LOCATIONS...
BECKVILLE...CARTHAGE...DEBERRY...ELYSIAN FIELDS...HALLSVILLE...
MARSHALL...PINEHILL AND TATUM...
AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALLSVILLE TO TATUM
TO 5 MILES WEST OF BECKVILLE TO 7 MILES SOUTHEAST OF PINEHILL...
MOVING EAST AT 10 MPH.
HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 30 TO 40 MPH
ARE EXPECTED WITH THESE STORMS.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
D. BUTTSFlash Flood, Little River
- When
- September 14, 5:15 PM CST to 8:45 PM CST
- Where
- Little River County, Foreman to 3.52 mi NW of Critten Ridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.720, -94.400
At least four county roads were closed and underwater in the southwest portion of the county.
Flash Flood, Miller
- When
- September 15, 7:30 AM CST to 10:15 AM CST
- Where
- Miller County, 2.91 mi SSE of Texarkana to 3.51 mi S of Gertrude
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.389, -94.037
Excessive heavy rainfall led to flooding of the Seventh Street overpass which was barricaded and closed. Barricades were also placed at 40th Street and Potomac Avenue. A motorist was flooded in the Beacon Point Apartments parking lot on Arkansas Boulevard. Sanderson lane was also temporary closed from the flooding.
Flash Flood, Columbia
- When
- September 15, 2:30 PM CST to 3:00 PM CST
- Where
- Columbia County, 2.97 mi W of Magnolia Muni Arpt to 1.84 mi WNW of Agricultural School
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.234, -93.271
Excessive heavy rainfall flooded city street in Magnolia, Arkansas including a home at the corner of Columbia and Buffington. The rain turned a ditch on the south side of Columbia near the Magnolia Hospital into a raging torrent. Local Police Department blocked off a portion of Dudney Street between Main and Union Streets due to high water.
Flash Flood, Union
- When
- September 17, 10:00 PM CST to September 18, 2:15 AM CST
- Where
- Union County, 0.98 mi SE of Pigeon Hill to 1.75 mi ESE of Pigeon Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.272, -92.356
High water was running across Ed Fuller Road just south of Hwy. 63.
Flash Flood, Union
- When
- September 17, 10:20 PM CST to September 18, 2:15 AM CST
- Where
- Union County, 1.67 mi N of Calion to 1.81 mi NE of Calion
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 33.354, -92.551
Water was across many county roads near the Union/Calhoun County line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 14 to 15, 20091 death · $577,000 · 7 events
- Flash Flood and Hail in Utah, September 14, 2009$25,000 · 1 in hail · 16 events
- Flash Flooding in Louisiana, September 14 to 15, 2009$1,000 · 6 events
- Damaging Winds in Idaho, September 14, 200956 kt wind · 3 events
- Hail in Colorado, September 14, 20091 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 14, 20091 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Alabama, September 14, 2009$5,000 · 1 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Mississippi, September 14, 2009$1,000 · 1 event
- High Wind in Arizona, September 14, 200957 kt wind · 1 event
- Flash Flood in Mississippi, September 14, 2009$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188845, 197477, 197478, 188865, 188873.